Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 65, NWS Jackson, KY

September 26, 2009Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 26, 2009, 6:06 AM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2009, 6:06 AM EDT (10:06 UTC)
Expired
Sep 26, 2009, 12:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Pulaski County, KY, Wayne County, KY

The radar

The Louisville radar (KLVX), 151 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 6:25 AM EDTFLASH FLOOD7 Sw Somerset, KYSIX TO EIGHT INCHE OF WATER WAS REPORTED TO BE FLOWING INTO ONE LANE OF KY HIGHWAY 1642. THIS FLOODING CONTINUES AS OF 935 AM.
Sep 26, 6:30 AM EDTFLASH FLOODW Somerset, KYSIX TO EIGHT INCHES OF WATER FLOWING OVER THE ROAD AT THE KY 80 AND US 27 INTERSECTION. WATER IS STILL OVER THE ROAD IN THIS LOCATION BUT IS REPORTED TO BE STARTING TO RECEDE AS OF 935 AM.
Sep 26, 6:35 AM EDTFLASH FLOOD6 Nne Somerset, KYSIX TO EIGHT INCHES OF WATER WAS FLOWING INTO ONE LANE OF THE ROAD ALONG KY 39 IN THE NELSON VALLEY AREA.
Sep 26, 7:01 AM EDTHEAVY RAIN 1.842 S Somerset, KY1.84 INCHES OF RAIN FELL AT THE RAWS OBSERVING SITE LOCATED AT THE SOMERSET PULASKI COUNTY AIRPORT.
Sep 26, 7:35 AM EDTHEAVY RAIN 1.510 E Somerset, KY1.5 INCHES OF RAIN IN 90 MINUTES.
Sep 26, 7:56 AM EDTHEAVY RAIN 1.941 Nnw Monticello, KY1.94 INCHES FELL IN THREE HOURS AT THE WAYNE COUNTY AIRPORT.
Sep 26, 8:01 AM EDTHEAVY RAIN 2.622 S Somerset, KY2.62 INCHES FELL IN THREE HOURS AND 2.56 INCHES OF THE RAIN FELL IN TWO HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 261006
FFWJKL
KYC199-231-261600-
/O.NEW.KJKL.FF.W.0065.090926T1006Z-090926T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
606 AM EDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL NOON EDT

* AT 605 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
PRECIPITATION MOVING INTO THE AREA HEAVY ENOUGH TO CAUSE FLASH 
FLOODING FROM TORRENTIAL RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF FERGUSON...SCIENCE HILL...SOMERSET...BANDY...
  BENT...BOBTOWN AND CAINS STORE.

FLASH FLOODING IS BEING CAUSED BY VERY HEAVY RAIN FALLING ACROSS THE 
AREA IN ADDITION TO HEAVY RAINFALL OVER THE PAST SEVERAL DAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER 
TOTALS ARE POSSIBLE IN THE WARNED AREA.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3695 8495 3695 8492 3700 8486 3706 8493
      3712 8492 3736 8456 3715 8430 3686 8465
      3662 8499 3665 8502 3667 8501 3670 8503
      3677 8502 3682 8505 3684 8508 3686 8508

$$

SCHOETTMER
2 follow-up statements
000 
WGUS73 KJKL 261145
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
745 AM EDT SAT SEP 26 2009

KYC199-231-261600-
/O.CON.KJKL.FF.W.0065.000000T0000Z-090926T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-WAYNE KY-
745 AM EDT SAT SEP 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR WAYNE
AND PULASKI COUNTIES...

AT 742 AM EDT...MODERATE TO...AT TIMES...HEAVY RAINFALL WAS 
OCCURRING OVER THE WARNED AREA. OVER THE PAST HOUR AND A HALF...
REPORTS OF OVER AN INCH AND A HALF OF RAINFALL HAVE BEEN RECEIVED. 
THIS ADDED RAINFALL...COMBINED WITH AN ALREADY SATURATED GROUND
WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EUBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3695 8495 3695 8492 3700 8486 3706 8493
      3712 8492 3736 8456 3715 8430 3686 8465
      3662 8499 3665 8502 3667 8501 3670 8503
      3677 8502 3682 8505 3684 8508 3686 8508

$$

SCHOETTMER
000 
WGUS73 KJKL 261559
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1159 AM EDT SAT SEP 26 2009

KYC199-231-261608-
/O.EXP.KJKL.FF.W.0065.000000T0000Z-090926T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-WAYNE KY-
1159 AM EDT SAT SEP 26 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON EDT FOR WAYNE AND
PULASKI COUNTIES...

COUNTY DISPATCH REPORTS THAT THERE ARE NO ONGOING FLOODING PROBLEMS. 
HOWEVER...A FLOOD ADVISORY REMAINS IN EFFECT UNTIL 345 PM EDT. 

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3695 8495 3695 8492 3700 8486 3706 8493
      3712 8492 3736 8456 3715 8430 3686 8465
      3662 8499 3665 8502 3667 8501 3670 8503
      3677 8502 3682 8505 3684 8508 3686 8508

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:48 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 26, 3:48 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
348 AM EDT SAT SEP 26 2009

.SHORT TERM...UPDATED

MESOSCALE UPDATE...

PARAMETERS ARE STARTING TO COME IN LINE...ALONG WITH RADAR RETURNS
THAT A BAND OF MODERATE TO HEAVY SHOWERS IS SETTING UP ALONG OUR
WESTERN CWA BORDER...ORIENTED SOUTHWEST TO NORTHEAST. CURRENT
NATIONAL RADAR LOOP SHOWS SHOWERS AND STORMS DEVELOPING FROM NORTHERN
MISSISSIPPI STRETCHING NORTHEASTWARD TO SOUTH CENTRAL KENTUCKY. THESE
SHOWERS LINE UP WITH H5 WAVE JUST TO THE WEST...ALONG WITH DIVERGENCE
ASSOCIATED WITH THE RIGHT REAR QUADRANT OF AN H3 JET. H85 LLJ HAS YET
TO REALLY RAMP UP AND IS NOT FORECAST TO DO SO UNTIL JUST BEFORE
DAWN. 00Z MODELS AGREE ON A MORE SOUTHEASTERLY PLACEMENT OF THIS JET
WHICH LINES UP WITH HPC/S HEAVIEST PRECIPITATION AXIS. WILL BE
ANXIOUS TO SEE IF THIS JET ENDS UP DEVELOPING A LITTLE FURTHER
NORTHWEST. THE LATEST RUN OF THE RUC HAS SHIFTED THIS PRECIPITATION
BAND NORTHWEST...ADDING CONFIDENCE THAT THIS IS WHERE THE INITIAL
BAND OF PRECIP WILL SET UP. OVERALL...EXPECT SHOWERS AND
THUNDERSTORMS TO GRADUALLY RAMP UP FROM SOUTHWEST TO NORTHEAST ALONG
OUR WESTERN CWA BORDER BEFORE DAWN AND CONTINUE FOR MUCH OF THE DAY
WITH THE OVERALL AXIS GRADUALLY SHIFTING EAST THROUGH THE DAY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY/

ACTIVE SHORT TERM PERIOD IN STORE AS SURFACE FRONTAL BOUNDARY
COMBINES WITH MID AND UPPER LEVEL DYNAMIC SUPPORT TO CREATE A HEAVY
RAINFALL THREAT. CURRENT SURFACE OBS SHOW TD/S IN THE UPPER 60S TO
AROUND 70...ALONG WITH SOUNDINGS SHOWING A VERY MOIST COLUMN AND
PWATS UPWARDS OF 1.75 INCHES THROUGH THE ATMOSPHERE. SOME HEAVY
RAINERS ARE CURRENTLY ONGOING WITH RAINFALL RATES IN THE ONE TO TWO
INCH PER HOUR RANGE. LUCKILY...THESE INTENSE SHOWERS ARE PROGRESSIVE
IN NATURE AND NOT CAUSING MUCH IN THE WAY OF HYDRO PROBLEMS. THE
HIGHEST REFLECTIVITIES FROM THESE SHOWERS ARE BELOW THE FREEZING
LEVEL INDICATING WARM RAIN PROCESSES/COLLISION COALESCENCE. THESE
PROCESSES COMBINED WITH THE VERY MOIST COLUMN IS MAKING THEM QUITE
EFFICIENT.

MODELS CONTINUE TO INITIALIZE PRECIPITATION POORLY WITH EACH
RUN...HOWEVER THERE SEEMS TO BE CONSENSUS THAT EAST KENTUCKY WILL BE
IN LINE FOR THE HEAVIEST BAND OF PRECIPITATION...EXPECTED TO BEGIN IN
JUST A FEW HOURS. THE DIFFERENCES LIE IN HOW MUCH WILL EXACTLY FALL
IN THE GENERAL 12Z TO 18Z TIME FRAME...WHICH IS WHEN THE BULK OF THE
PRECIP IS EXPECTED TO FALL. GFS CONTINUES TO SUGGEST ANYWHERE FROM 2
TO 4 INCHES AND BE ON THE HIGH SIDE OF MODEL GUIDANCE...WITH MORE
CONSERVATIVE ESTIMATES FROM THE NAM/CMC/ECMWF/SREF. GFS SEEMS TO BE A
LITTLE OVERDONE WITH UPPER LEVEL DIVERGENCE FROM THE RIGHT REAR
QUADRANT OF AN H3 JET EXITING TO THE NORTHEAST AND WITH THE OVERALL
LACK OF INSTABILITY FEEL THE HIGHER END OF THE 2 TO 4 RANGE IN NOT
VERY REASONABLE. FORECAST SOUNDINGS KEEP THE THERMAL PROFILE PRETTY
MOIST ADIABATIC AND ONLY HAVE SCATTERED THUNDER EXPECTED. FEEL THAT
IT WOULD TAKE SEVERAL THUNDERSTORMS TRAINING OVER THE SAME SPOT TO
PRODUCE A 4 INCH RAINFALL TOTAL IN 6 HOURS. WILL KEEP THE ONGOING
FORECAST PRETTY MUCH THE SAME WITH 1 TO 2 INCHES OF RAINFALL EXPECTED
WIDESPREAD AND MORE ISOLATED AMOUNTS ABOVE 2 INCHES POSSIBLE. WITH 6
HOUR FFG VALUES IN THE 1 TO 2 INCH RANGE...FEEL THAT THE FLASH FLOOD
WATCH IS STILL WARRANTED AND WILL BE IN PRETTY GOOD SHAPE. HPC HAS
PLACED THE MAJORITY OF EAST KENTUCKY IN EITHER A DAY 1 HIGH OR
MODERATE RISK FOR EXCESSIVE RAINFALL. THIS IS BROKEN DOWN AS A 15%
CHANCE OF GREATER THAN 5 INCHES OF RAINFALL FOR HIGH RISK AND A
MODERATE RISK BEING A 10-15% CHANCE OF GREATER THAN 5 INCHES. THE
FLASH FLOOD WATCH GOES INTO EFFECT FROM 6 AM THIS MORNING THROUGH 10
PM TONIGHT.

EXPECT THINGS BEGIN TO TAPER OFF AROUND MID AFTERNOON FROM WEST TO
EAST AS H5 TROUGH AXIS APPROACHES AND SWINGS THE FRONTAL BOUNDARY
THROUGH AS A COLD FRONT. SOME REDEVELOPMENT IS INDICATED BY MODELS SO
WILL LEAVE CHANCE POPS IN ON SATURDAY NIGHT. HAVE THINGS PRETTY WELL
DRY BY SUNDAY...WITH ONLY SOME LINGERING PRECIPITATION IN THE FAR
EAST.

AS FAR AS TEMPERATURES ARE CONCERNED...DO NOT EXPECT ANY REAL DIURNAL
TREND TODAY AS TEMPS SHOULD NOT BUDGE MORE THAN A FEW DEGREES WITH
THE RISE OF THE SUN. NEVERTHELESS...WENT ON THE HIGH SIDE OF GUIDANCE
AS TEMPS ARE ALREADY EQUAL TO THE LOW SIDE OF GUIDANCE. TEMPERATURES
RECOVER A LITTLE ON SUNDAY BACK TO THE MID 70S...BEFORE THE FIRST
FALL LIKE AIRMASS ARRIVES EARLY NEXT WEEK.

.LONG TERM.../SUNDAY NIGHT THROUGH SATURDAY/

THE RECENT MODEL TRENDS CONTINUE TO SUPPORT THE PREVIOUS FORECAST.
THE MAIN FORECAST QUESTION DEAL WITH POPS WITH A COLD FRONT WITH
SHALLOW MOISTURE TO WORK WITH EARLY IN THE PERIOD...HOW STRONG WIND
GUSTS WILL BE MON AFTERNOON BEHIND THE FRONT AND THEN HOW COLD DOES
IT GET FOR MON NIGHT AND TUE NIGHT MIN T.

BOTH THE 0Z NAM AND 0Z GFS HAS MOISTURE GENERALLY CONFINED BELOW 700
MB WITH THE MON MORNING COLD FRONT. BOTH HOWEVER...HAVE SOME BRIEF
DECENT LIFT COINCIDING WITH NARROW BAND OF MOISTURE ALONG AND JUST
AHEAD OF THE COLD FRONT. ATTM...PLAN TO KEEP THE SLIGHT CHANCE
POPS...THOUGH WILL DRY OUT THE EASTERN COUNTIES SLIGHTLY QUICKER THAN
THE PREVIOUS FORECAST. BOTH THE NAM AND GFS ALSO INDICATE SOME LOWER
LEVEL MOISTURE LINGERING BEHIND THE BOUNDARY...WITH MOST OF THE
MOISTURE CONFINED NEAR 850 MB. SOME STRATOCU OR AC COULD LINGER WITH
THE CYCLONIC FLOW OVER THE GREAT LAKES TOWARD THE REGION BEHIND THIS
SYSTEM ON MON NIGHT AND POSSIBLY INTO TUE OR TUE NIGHT. HOWEVER...MOST
OF THE CLOUD COVER SHOULD LARGELY BE DIURNALLY DRIVEN DUE TO
INSTABILITY. WINDS ALOFT WILL BE NEAR OR ABOVE 30 KT BEHIND THE FRONT
ON MON AND WE SHOULD MIX AT LEAST AS HIGH AS 800 MB. AS DRY AS THE
DEWPOINTS APPEAR THAT THEY WILL BE BEHIND THIS BOUNDARY...GENERALLY
LOWER TO MID 40S...AND IF SKIES CLEAR SOME OF THE COLDER VALLY
LOCATIONS COULD BE AS COLD AS 40 OR SO ON MON NIGHT OR TUE NIGHT.
THE 0Z MEX HAS TRENDED COLDER. OPTED TO LOWER SOME OF THE VALLEYS A
DEGREE OR TWO FOR MON NIGHT...WHILE LEAVING TUE NIGHT AS IS.
ALSO...WIND GUSTS COULD APPROACH LAKE WIND ADVISORY CRITERIA FOR A
TIME ON MON AFTERNOON.

THE PREVIOUS EXTENDED FORECAST DISCUSSION FOLLOWS:

MODELS ARE IN GOOD AGREEMENT UNTIL THE END OF THE PERIOD. UPPER
LEVEL LOW PRESSURE OVER THE NORTHERN TIER...MINNESOTA PIVOTS DOWN
INTO THE GREAT LAKES REGION. IN RESPONSE...CORRESPONDING SFC FRONTAL
BOUNDARY SWEEPS ACROSS THE REGION MONDAY MORNING. MODELS INDICATE A
LIMITED AMOUNT OF MOISTURE WITH THIS FAST MOVING BOUNDARY. BUT WITH
SUCH A POTENT SYSTEM...GOOD BOUNDARY LAYER DYNAMICS...COULD NOT RULE
OUT SOME ISOLD TO SCT SHOWERS ALONG THE FRONT ITSELF. THEREFORE...
REINTRODUCED A SLIGHT POP INTO THE FORECAST BY DAWN MONDAY. A MUCH
COOLER...DRIER AIR MASS FILLS INTO EASTERN KENTUCKY BEHIND THE
DEPARTING COLD FRONT FOR A TRUE TASTE OF SOME FALL LIKE WEATHER. THE
REMAINDER OF THE EXTENDED FORECAST REMAINS DRY WITH A VERY GRADUAL
MODERATION IN TEMPS. WITH THE OPERATIONAL GFS SO MUCH FASTER WITH
THE SYNOPTIC PATTERN...AND A SECOND FRONTAL SYSTEM AT THE END OF THE
PERIOD AS COMPARED TO THE ECMWF AND ENSEMBLE MEAN...DECIDED TO SLOW
THE REBOUND OF TEMPERATURES THROUGH THE WEEK VERSUS MOS GUIDANCE.

&&

.AVIATION.../06Z TO 06Z/

A PRETTY PESSIMISTIC FORECAST FOR THE TAF SITES OVERNIGHT AS LATEST
OBS SHOWING CIGS/VIS CONTINUING TO DROP. WILL GO WITH MAINLY LIFR AND
LOWER OVERNIGHT WITH IMPROVEMENT TO MVFR FOR MOST OF THE DAY
TOMORROW. MOISTURE CONTINUES TO BE ADVECTED INTO THE REGION AND
EXPECT IFR AND WORSE SHOWERS TO START JUST BEFORE DAWN AS MID AND
UPPER LEVEL SUPPORT WORK INTO THE REGION. THE BULK OF
PRECIPITATION...ALONG WITH THE COLD FRONTAL BOUNDARY PARTLY
RESPONSIBLE FOR ALL OF THE WET WEATHER...SHOULD BE MOVING OFF TO THE
EAST LATE AFTERNOON INTO THE EVENING THE FURTHER EAST YOU GO. A FEW
RUMBLES OF THUNDER CAN BE EXPECTED WITH THE HEAVIEST SHOWERS AND
THUNDERSTORMS...BUT COVERAGE SHOULD BE TOO WIDESPREAD TO MENTION
ANYTHING OTHER THAN CB IN THE GROUPINGS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

MESOSCALE...SCHOETTMER
SHORT TERM...SCHOETTMER
LONG TERM....RAY/JP
AVIATION...SCHOETTMER
Hazardous weather outlook, Sep 26, 4:22 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EDT SAT SEP 26 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
422 AM EDT SAT SEP 26 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS AND HEAVY RAINFALL ARE EXPECTED. THIS WILL POSE A RISK
OF FLASH FLOODING ON SMALL STREAMS AND AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAINFALL IN THE LAST COUPLE OF DAYS. RIVERS ARE ALSO
EXPECTED TO SHOW SIGNIFICANT RISES...BUT SHOULD STAY BELOW FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...RIVERS ARE EXPECTED TO RUN HIGH FROM RECENT RAINFALL...
HOWEVER ARE EXPECTED TO STAY BELOW FLOOD STAGE.

GUSTY WINDS UP TO 30 MILES PER HOUR WILL BE POSSIBLE ON MONDAY WITH A
COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF RAINFALL GREATER
THAN AN INCH IN AN HOUR OR FLASH FLOODING TODAY AND TONIGHT.

SCHOETTMER

In the hours before

Special weather statement, Sep 26, 1:34 AM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
134 AM EDT SAT SEP 26 2009

KYZ059-060-106-108-260600-
MENIFEE-POWELL-MORGAN-WOLFE-
134 AM EDT SAT SEP 26 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
AM EDT SATURDAY MORNING...

   WEST CENTRAL MORGAN...
   SOUTHERN MENIFEE...
   EASTERN POWELL AND
   WESTERN WOLFE.

AT 132 AM EDT...AN AREA OF VERY STRONG SHOWERS WAS LOCATED NEAR
BOWEN...OR 7 MILES EAST OF STANTON...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NADA AROUND 140
AM EDT...HAYSTACK AROUND 145 AM EDT...NATURAL BRIDGE S.P. AROUND 150
AM EDT AND RED RIVER GORGE AROUND 155 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR AND GUSTY WINDS UP TO 30 MPH.

THE HEAVY RAIN HAS CAUSED PONDING OF WATER ON THE MOUNTAIN PARKWAY
AND WILL LIKELY DO SO ON OTHER AREA ROADWAYS. MOTORISTS ARE URGED TO
DRIVE CAREFULLY.

SCHOETTMER
Special weather statement, Sep 26, 1:48 AM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
148 AM EDT SAT SEP 26 2009

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-261000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-
MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...INEZ
148 AM EDT SAT SEP 26 2009

...AREAS OF DENSE FOG TO PERSIST OVERNIGHT...

AREAS OF FOG...DENSE IN SOME AREAS...WILL PERSIST OVERNIGHT . THE FOG
MAY BE MOST WIDESPREAD ON SOME OF THE RIDGETOPS. MOTORISTS ARE URGED
TO USE CAUTION WHEN DRIVING AS VISIBILITIES ARE LIKELY TO BE REDUCED
BELOW A QUARTER OF A MILE OVER SHORT DISTANCES.

THE FOG WILL BECOME LESS DENSE BY SUNRISE OR WHEN RAIN DEVELOPS
ACROSS THE AREA TOWARD DAWN. PORTIONS OF KY HIGHWAY 15... INTERSTATE
64...THE MOUNTAIN PARKWAY...US 460...AND US 23 WILL BE AFFECTED.

KYZ079-080-083>088-110-113-115>118-120-261000-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-
PERRY-CLAY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...MANCHESTER...
HYDEN...WHITESBURG...PIKEVILLE
148 AM EDT SAT SEP 26 2009

...AREAS OF DENSE FOG TO PERSIST OVERNIGHT MAINLY ON THE RIDGES...

AREAS FOG...DENSE ON SOME RIDGETOPS...WILL PERSIST OVERNIGHT.
MOTORISTS ARE URGED TO USE CAUTION WHEN DRIVING ACROSS THE HIGHER
ELEVATIONS AS VISIBILITIES ARE LIKELY TO BE REDUCED TO LESS THAN A
QUARTER OF A MILE OVER SHORT DISTANCES.

THE FOG WILL BECOME LESS DENSE BY SUNRISE OR WHEN RAIN DEVELOPS
ACROSS THE AREA TOWARD DAWN. MOTORISTS ARE URGED TO BE ESPECIALLY
CAUTIOUS WHEN DRIVING ACROSS THE HIGHER ELEVATIONS AND IN PARTICULAR
THE MOUNTAIN PASSES NEAR THE VIRGINIA BORDER. PORTIONS OF KY HIGHWAY
15...KY HIGHWAY 80...THE HAL ROGERS PARKWAY...US 23...US 25E...US 119...
US 460...AND INTERSTATE 75 WILL LIKELY BE AFFECTED.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:36 PM EDTFlash Flood WarningJKLRockcastle99 min
Sep 25, 8:43 PM EDTAreal Flood AdvisoryJKLLeslie2 hr
Sep 25, 10:12 PM EDTAreal Flood WarningJKLRockcastle10 hr
Sep 26, 5:41 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle, Wayne6 hr
Sep 26, 7:49 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan4 hr
Sep 26, 7:56 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more3 hr
Sep 26, 8:01 AM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle, Wayne4 hr
Sep 26, 8:20 AM EDTFlash Flood WarningJKLKnox, Laurel, Whitley4 hr
Sep 26, 8:40 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Lee, Leslie, Owsley, Perry and 1 more2 hr
Sep 26, 9:29 AM EDTAreal Flood AdvisoryJKLBell, Harlan2 hr
Sep 26, 9:32 AM EDTFlash Flood WarningJKLBreathitt, Clay, Jackson, Owsley3 hr
Sep 26, 9:50 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 3 more3 hr
Sep 26, 10:57 AM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan2 hr
Sep 26, 11:43 AM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Rockcastle and 2 more4 hr
Sep 26, 11:57 AM EDTAreal Flood WarningJKLRockcastle3 hr
Sep 26, 2:00 PM EDTAreal Flood AdvisoryJKLBell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more3 hr
Sep 26, 3:41 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Leslie, Magoffin, Perry2 hr
Sep 26, 4:35 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Montgomery, Powell, Rowan113 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.